Extreme Cold/Wind Chill, Koochiching
- When
- February 22, 2:00 AM CST to 10:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Wind chills of -40 to -50 degrees Fahrenheit developed over northeast Minnesota late February 21st into the morning of February 22nd.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Wind chills of -40 to -50 degrees Fahrenheit developed over northeast Minnesota late February 21st into the morning of February 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 21, 11:43 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1143 PM CST SAT FEB 21 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 258 PM CST SAT FEB 21 2015
BITTER COLD FOR THE REST OF THE WEEKEND AS WIND CHILLS APPROACH 50
BELOW ZERO IN SOME SPOTS. SOME LIGHT SNOWFALL ACCUMULATION FOR THE
SOUTH SHORE OF LAKE SUPERIOR...BUT OTHERWISE NOT MUCH EXPECTED IN
THE WAY OF SNOWFALL FOR THE REST OF THE WEEKEND.
ON THE SYNOPTIC SCALE A SUBTLE TROUGH AXIS ASSOCIATED WITH AN UPPER
LOW OVER THE HUDSON BAY WILL SWING THROUGH THE UPPER MIDWEST TONIGHT
INTO EARLY SUNDAY. AT LOW LEVEL COLD AIR WILL FILTER IN FROM THE
NORTH AS A SURFACE HIGH DESCENDS INTO THE NORTHERN PLAINS. 850MB
TEMPS WILL DIP NEAR OR BELOW -30C...WHICH IS NEAR-RECORD LEVELS FOR
INL SOUNDING CLIMATOLOGY. SURFACE TEMPERATURES WILL NOT BE NEAR
RECORD LEVELS...BUT WILL CERTAINLY BE WELL BELOW NORMAL FOR LATE
FEBRUARY. THIS NORTHWESTERLY FLOW WILL LEAD TO LAKE EFFECT SNOW
SHOWERS ALONG THE SOUTH SHORE OF LAKE SUPERIOR...AND WEAK LARGE
SCALE LIFT ASSOCIATED WITH THE MID-LEVEL TROUGH WILL LIKELY ENHANCE
SNOW SHOWERS LATE TONIGHT.
LATE TODAY INTO TONIGHT...WHILE SURFACE HEATING WARMED UP TEMPS A
BIT ABOVE THE ORIGINAL FORECAST TEMPERATURES WILL SOON DROP FAST AS
COLD AIR ADVECTS IN FROM THE NORTH LATE THIS AFTERNOON. SKIES WILL
BE MOSTLY TO PARTLY CLEAR AS THE SURFACE LOW APPROACHES. TWO
EXCEPTIONS MAY BE IN THE NORTHERN RANGE/INTERNATIONAL BORDER AREA
WHERE SOME FLURRIES MAY DEVELOP THIS EVENING...AND ACROSS PORTIONS
OF THE SOUTH SHORE OF LAKE SUPERIOR DUE TO LAKE EFFECT SNOW SHOWERS.
ADJUSTED POPS FROM PREVIOUS FORECAST TO FOCUS ON THE GREATEST
POTENTIAL FOR LAKE EFFECT SNOWFALL AND TRY TO BETTER DEPICT THE
TIMING WITH THE BEST CHANCE OF SNOWFALL TOWARDS MIDNIGHT TONIGHT.
SNOWFALL AMOUNTS WILL LIGHT...UP TO AN INCH OR TWO IN THE HIGHER
TERRAIN OF ASHLAND/IRON COUNTIES.
COLD TONIGHT...DID NOT MAKE ANY MAJOR CHANGES TO LOW TEMPS TONIGHT
BUT DID SLIGHTLY INCREASE WINDS. DID NOT GO AS COLD AS SOME
STATISTICAL GUIDANCE IS DEPICTING...AND INSTEAD FAVORED A BLEND OF
RAW MODEL GUIDANCE AND BIAS CORRECTED STATISTICAL GUIDANCE WHICH HAS
BEEN PERFORMING BETTER IN RECENT NIGHTS. THIS PREDICTION IS ALSO
SUPPORTED BY THE LATEST BIAS CORRECTED SHORT TERM GUIDANCE. WIND
CHILL WARNING/ADVISORY LOOK ON TRACK...AND DID NOT MAKE ANY CHANGES
TO THE CURRENT HAZARDS IN EFFECT.
SUNDAY...COLD. WIND CHILL ADVISORY WILL REMAIN IN EFFECT ALL DAY
SINCE HIGH TEMPERATURES WILL ONLY WARM UP TO THE SINGLE DIGITS BELOW
ZERO AND WINDS MAY BECOME BREEZY...GUSTING UP TO 15-20KTS AT TIMES.
WENT OPTIMISTIC ON THE SKY COVER WITH MOSTLY SUNNY SKIES...AND WHILE
SOME GUIDANCE DOES DEPICT ENOUGH LOW LEVEL MOISTURE TO SUPPORT A
CLOUD DECK...THE LARGE-SCALE SUBSIDENCE IN PLACE SHOULD KEEP SKIES
MOSTLY SUNNY. LAKE EFFECT SNOW SHOWERS WILL TAPER OFF THROUGH THE
DAY.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 258 PM CST SAT FEB 21 2015
A SFC HIGH WILL DRIFT OVER THE FORECAST AREA SUNDAY NIGHT. AFTER A
MOSTLY CLEAR START...CLOUDS WILL INCREASE OVERNIGHT ALONG THE
CANADIAN BORDER AS UPPER LEVEL MOISTURE ARRIVES FROM CANADA. STRONG
WAA WILL BE UNDERWAY AS H85 TEMPS RISE FROM 5 TO 10 DEGREES CELSIUS
ACROSS THE FORECAST AREA. AS A RESULT...HAVE RAISED MIN TEMPS SUNDAY
NIGHT. WILL LEAVE HEADLINES AS IS AS NOT MUCH ELSE HAS CHANGED. ON
MONDAY...AN UPPER LEVEL SHORT WAVE TROF MOVES INTO THE NORTHERN
PORTION OF THE AREA BY AFTERNOON. HAVE ADJUSTED THE AFTERNOON POPS
TO ACCOUNT FOR THE TIMING OF THE SNOW AND TO KEEP POPS NEAR THE
CANADIAN BORDER. THE TROF EXITS MONDAY NIGHT AS A SFC FRONT SWINGS
THROUGH. MAINTAINED THE POPS ACROSS THE AREA. ON TUESDAY...A COLD
FRONT FOLLOWS USHERING IN NEXT ROUND OF COLD AIR. SOME LIGHT SNOW
SHOULD ACCOMPANY THE FRONT AND OCCUR IN THE VCNTY OF THE BETTER
MOISTURE. NW FLOW OVER LAKE SUPERIOR BRINGS NEXT OPPORTUNITY FOR
LAKE EFFECT SNOW SHOWERS. ICE OVER LAKE SUPERIOR MAY LIMIT THIS
POTENTIAL AND HAVE SMALL POPS THROUGH TUESDAY NIGHT.
OTHERWISE...HIGH PRESSURE BUILDS ACROSS THE AREA FOR WEDNESDAY
THROUGH FRIDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1141 PM CST SAT FEB 21 2015
ARCTIC HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE NORTHLAND
THROUGHOUT THE TAF PERIOD. SKIES WILL GENERALLY BE
CLEAR...ALTHOUGH SOME LOCAL CLOUD STREETS FROM DAYTIME HEATING AND
CAA ON SATURDAY DURING THE DAY WILL LINGER THROUGH THE NIGHT. THIS
COULD TEMPORARILY BRING SOME MVFR CIGS TO A FEW LOCATIONS BUT
OVERALL IT SHOULD REMAIN CLEAR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -15 -4 -17 17 / 0 0 0 10
INL -28 -7 -23 20 / 10 0 0 30
BRD -17 -4 -16 21 / 10 0 0 0
HYR -14 -3 -20 15 / 10 10 0 0
ASX -10 -2 -15 16 / 30 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ010>012-018>021-
025-026-033>035-037.
WIND CHILL ADVISORY FROM NOON SUNDAY TO 11 AM CST MONDAY FOR
MNZ010>012-018>021-025-026-033>035-037.
WIND CHILL ADVISORY FROM 3 AM SUNDAY TO 11 AM CST MONDAY FOR
MNZ036-038.
WI...WIND CHILL ADVISORY FROM 3 AM SUNDAY TO 11 AM CST MONDAY FOR
WIZ001>004-006>009.
LS...NONE.
&&
SHORT TERM...JJM
LONG TERM...GSF
AVIATION...DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 329 AM CST SAT FEB 21 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 329 AM CST SAT FEB 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN ARCTIC AIRMASS WILL GRADUALLY MOVE INTO THE NORTHLAND TODAY AND TONIGHT. TEMPERATURES WILL PLUMMET TO WELL BELOW ZERO TONIGHT...AND HIGHS ON SUNDAY WILL NOT EVEN REACH ZERO DEGREES. THE COMBINATION OF LIGHT NORTHWEST WINDS AND THE COLD TEMPERATURES WILL RESULT IN PERIODS OF DANGEROUS WIND CHILLS OF -25 DEGREES AND COLDER TONIGHT THROUGH MONDAY MORNING. THE MOST DANGEROUS WIND CHILLS OF -35 TO -45 DEGREES WILL OCCUR OVER NE MINNESOTA TONIGHT AND SUNDAY MORNING...WHICH IS WHERE A WIND CHILL WARNING HAS BEEN ISSUED. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION ON THE WIND CHILL WARNINGS AND ADVISORIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS WIND CHILLS OF -25 DEGREES AND COLDER WILL CONTINUE SUNDAY AND SUNDAY NIGHT INTO MONDAY MORNING. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION ON THE WIND CHILL WARNINGS AND ADVISORIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
13 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561820, 561830, 561832, 561833, 561834, 561835, 561841, 561845, 561846, 561847, 561848, 561851, 561852.